Alert archive / Utah / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Salt Lake City, UT

August 9, 2019Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 9, 2019, 6:55 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 6:55 PM MDT (00:55 UTC)
Expired
Aug 9, 2019, 7:45 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 117 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS55 KSLC 100055
SVRSLC
UTC003-045-100145-
/O.NEW.KSLC.SV.W.0041.190810T0055Z-190810T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
655 PM MDT Fri Aug 9 2019

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southern Box Elder County in northern Utah...
  Northwestern Tooele County in northern Utah...

* Until 745 PM MDT

* At 654 PM MDT, a severe thunderstorm was located 17 miles southeast
  of Wendover, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Utah Test and Training Range South, Utah Test and Training Range
  North and Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4042 11354 4054 11395 4108 11386 4094 11315
TIME...MOT...LOC 0054Z 198DEG 27KT 4061 11374 

HAIL...1.00IN
WIND...60MPH
 
$$

Church
2 follow-up statements
445 
WWUS55 KSLC 100119
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
719 PM MDT Fri Aug 9 2019

UTC003-045-100145-
/O.CON.KSLC.SV.W.0041.000000T0000Z-190810T0145Z/
Box Elder UT-Tooele UT-
719 PM MDT Fri Aug 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES...

At 718 PM MDT, a severe thunderstorm was located 18 miles east of
Wendover, moving north at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Utah Test and Training Range North and Bonneville Salt Flats. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4065 11337 4065 11386 4107 11380 4094 11315
TIME...MOT...LOC 0118Z 198DEG 27KT 4078 11367 

HAIL...<.75IN
WIND...60MPH
 
$$

Church
031 
WWUS55 KSLC 100136
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
736 PM MDT Fri Aug 9 2019

UTC003-045-100145-
/O.EXP.KSLC.SV.W.0041.000000T0000Z-190810T0145Z/
Box Elder UT-Tooele UT-
736 PM MDT Fri Aug 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES WILL EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Salt Lake City.

LAT...LON 4065 11337 4065 11386 4107 11380 4094 11315
TIME...MOT...LOC 0135Z 198DEG 27KT 4090 11362 

$$

Church

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:24 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 4:24 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
424 PM MDT Fri Aug 9 2019

.SYNOPSIS...The upper level low advancing into northern California
Saturday will draw an increasingly dry southwest flow aloft into
Utah this weekend. A dry cold front will move through the northern
half of the state Sunday. This front will maintain seasonal
temperatures and dry conditions across the state through midweek.

&&

.SHORT TERM (Until 00z Tuesday)...The upper low currently positioned
off the northern California coast at 40/126 will move inland early
Saturday. This low will then evolve into an open trough as it
heads into the northern Rockies late in the weekend. A dry cold
front associated with this dynmaic feature will slide southeast
across the northern half of Utah Saturday night/Sunday. A zonal
flow will develop in the wake of this open trough and will remain
across the Great Basin into early next week.

The remnant of the moisture plume over Utah has shifted into
south-central through northeast Utah. Convection capable of
producing showers/thunderstorms have been limited to the western
edge of the moisture plume, with only limited areal coverage
noted this afternoon.

The vorticity lobe rotating north through central Nevada is
generate fairly strong convection. A few of these storms over
extreme northeast Nevada near the Utah border will likely drift
into Utah, but impacts from this convection will be minimal
through early this evening.

Significantly drier air will follow the vorticity lobe north
tonight through Saturday. This drier air is already into southwest
Utah and is likely the reason convection has been rather muted
today. This drier air will continue to expand north and east as
the upper low/open trough presses northeast over the weekend. Any
lingering convection will likely reside with the remaining
moisture over the eastern portion of the forecast area Saturday,
with little or no remaining convection Sunday. A dry and stable
zonal pattern to begin the week will bring seasonal temperatures
and dry conditions to the area Monday.

.LONG TERM (After 00Z Tuesday)...High pressure centered over Utah to
start the forecast period will slowly make its way east through day
seven as a Pacific Northwest trough moves onshore. By Friday most
guidance shows it grazing northern Utah, bringing a mostly dry cold
front through. In the days leading up to this, the airmass over Utah
and southwest Wyoming is expected to remain generally dry with
temperatures warming to near or just above seasonal normals.
Southerly winds will be on the increase ahead of the trough,
potentially becoming gusty by Thursday afternoon. Models have been
fairly consistent in this pattern so did not making many changes to
the long term forecast.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
rest of the day and overnight. Northerly winds will give way to
southeast winds by around 02-03z. However, there is a 20 percent
chance that outflows from thunderstorms across northwest Utah will
lead to a period of erratic winds later this evening. There is a 10
percent chance of thunderstorms directly impacting the terminal
through 04z.

&&

.FIRE WEATHER...Residual moisture across Utah has fueled scattered
cumulus with isolated showers and thunderstorms this afternoon.
Clouds and convective precipitation will dissipate rather quickly
with the loss of daytime heating this evening. The one exception
to this may be along the Nevada/northwest Utah border region where
sufficient dynamic support exist to support convection through
mid to late evening.

The upper level low pressure system off the northern California
coast will move slowly inland, then turn northeast and head for
the northern Rockies this weekend. Drier air and increasing will
spread into western/northern Utah ahead of the low over the
weekend. A dry cold front associated with the upper low will reach
northern/western Utah Saturday night/Sunday. This front will
knock winds down Sunday afternoon and bring slightly cooler
temperatures and modestly higher RH values to the northern half of
the state Sunday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon to 9 PM MDT Saturday for UTZ492-495.

WY...None.
&&

SHORT TERM/FIRE WATHER
LONG TERM...TRAPHAGAN
AVIATION...CHENG

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 9, 3:27 AM MDT, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
327 AM MDT Fri Aug 9 2019

UTZ001>016-019>021-517-518-WYZ021-101300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
327 AM MDT Fri Aug 9 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms again today, with a threat of
locally heavy rain and strong winds. There is a risk of Flash
Flooding, particularly near burn scars, slot canyons, normally
dry washes, and areas of poor drainage this afternoon and early
evening across southern Utah.

Locally critical fire weather conditions are possible across the
western valleys with drying RH and increasingly gusty southerly
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are more likely Saturday across
the western valleys as RH continues to dry and winds become
increasingly strong out of the south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Aug 9, 4:21 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
421 PM MDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     5 S MILLS               39.41N 112.05W
08/08/2019  M70.00 MPH       JUAB               UT   MESONET

            UDOT I-15 AT SEVIER RIVER - DELAYED REPORT

0600 PM     TSTM WND GST     2 N SIGURD              38.88N 111.96W
08/08/2019  M61.00 MPH       SEVIER             UT   MESONET

            UDOT I-70 AT SALINA - DELAYED REPORT

&&

CHURCH

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:39 PM MDTFlash Flood WarningSLCUtah111 min

Nearby

Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.